Wednesday, Mar 23, 2005
Re: Re: Serotonin Syndrome
Posted by Deb on 12/04/02 at 08:10 PM
[Reply to This Post]
[Return to RoundTable]
I used 5-HTP for 3-4 mos. During that time, by the end of a few days, my appetite started dropping, I had a feeling of early satiety, and then it felt like food would sit in the epigast., which was quite uncomfortable, and then at a certain pt, normal peristalsis would take over. I felt both stuffed at times and that trembly kind of hungry. My ND insisted it was anorexia nervosa due to stress. My gut said no, but he always had an answer. The IBS symptoms (didn’t have a Dx of IBS back then)worsened. The presenting complaints worsened. Std med. still ignored all the original symptoms and even at my last physical, I was told I was healthy (amazing what health is to an MD). On my own, I went to a nutritionist who has studied with Jeff Bland, Parris Kidd, Andrew Stoll. She knew exactly why I was having the symptoms I did with 5-HTP and referred me to Gershon’s studies and book, The Second Brain. He, and Rx Comps have used 5-HTP to study serotonin receptors in the gut. The initial GI complaints pts can have with SSRIs, they now know, are not mere side effects but the reaction the gut normally has to being flooded with serotonin. In many people, this reaction does not go away. It’s prevalent enough that the Rx companies are trying to restructure SSRIs so they don’t lose business – pts stop taking the SSRI because of these symptoms – not good for business. I will try to find the web site that has a long excerpt from Gershon’s book. I also contacted him and I’m sure he would be willing to correspond with NDs about this.